Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 101, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Sep 23, 2023, 9:13 PM CDT for Coal County, Hughes County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2023, 9:13 PM CDT (02:13 UTC)
- Expired
- Sep 23, 2023, 9:48 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Coal County, OK, Hughes County, OK
The radar
The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2444 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
826
WFUS54 KOUN 240213
TOROUN
OKC029-063-240300-
/O.NEW.KOUN.TO.W.0101.230924T0213Z-230924T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
913 PM CDT Sat Sep 23 2023
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northeastern Coal County in southeastern Oklahoma...
South central Hughes County in southeastern Oklahoma...
* Until 1000 PM CDT.
* At 913 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Gerty, moving southeast at 20 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Coal and south central Hughes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3459 9614 3474 9629 3485 9624 3481 9609
3466 9609
TIME...MOT...LOC 0213Z 304DEG 16KT 3477 9623
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
032 follow-up statements
561
WWUS54 KOUN 240235
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
935 PM CDT Sat Sep 23 2023
OKC029-063-240300-
/O.CON.KOUN.TO.W.0101.000000T0000Z-230924T0300Z/
Coal OK-Hughes OK-
935 PM CDT Sat Sep 23 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN COAL AND SOUTH CENTRAL HUGHES COUNTIES...
At 935 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Ashland, moving southeast at 20 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Coal and south central Hughes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3462 9612 3474 9621 3481 9615 3481 9609
3466 9609
TIME...MOT...LOC 0235Z 304DEG 16KT 3471 9613
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
03176
WWUS54 KOUN 240248
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
948 PM CDT Sat Sep 23 2023
OKC029-063-240258-
/O.CAN.KOUN.TO.W.0101.000000T0000Z-230924T0300Z/
Coal OK-Hughes OK-
948 PM CDT Sat Sep 23 2023
...THE TORNADO WARNING FOR NORTHEASTERN COAL AND SOUTH CENTRAL HUGHES
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, gusty winds are still possible with this
thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Coal County.
LAT...LON 3462 9612 3474 9621 3481 9615 3481 9609
3466 9609
TIME...MOT...LOC 0247Z 304DEG 16KT 3468 9607
$$
03What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 23, 5:52 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 23, 5:52 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Norman OK 552 PM CDT Sat Sep 23 2023 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 354 PM CDT Sat Sep 23 2023 Summary: Strongly unstable airmass is currently in place over much of Oklahoma along with sufficient bulk shear to generate severe storms as early as 4 to 6 PM across north-central to northeastern Oklahoma. Very large hail up to the size of baseballs and severe wind gusts of 60 to 80 mph are possible late afternoon and into tonight. The slight risk area includes areas generally along and east of I-35, though it is possible severe storms could develop farther to the southwest near Lawton. Discussion: Latest surface observation plot shows the cold front from near Alva to Arnett and the surface trough axis / psuedo dryline extending from near Medford to Elk City. Also observed is a weak surface low developing over southwestern Oklahoma (near Greer County). Ahead of the front, very warm and humid conditions present with dewpoint temperatures in the low 70s over central/southern Oklahoma. Severe storms (producing very large hail) are expected to develop by late afternoon or early evening, initially firing over north- central / east-central Oklahoma as a mid-level wave exits the high plains. With satellite showing a line of cumulus clouds currently developing over Grady County, this may indicate storm development could also occur near the trough axis/psuedo dryline (though this is less certain). Our 19Z special balloon launch shows a strongly unstable environment in place with MUCAPE near 4000 J/kg (which is more than what most of the models were depicting) and strong effective bulk shear of 44 knots - both of which give confidence to significant hail potential later this afternoon and evening. However, also present in the sounding was a pretty stout cap at about 850 mb, indicating some subsidence aloft. This also indicates it could take awhile for storms to develop. Storm motion is expected to be east-southeast at about 30 to 35 mph. As the LLJ/WAA ramps up tonight near/east of I-44, storms could become more widespread ahead of the cold front, though most models suggest activity remains in Tulsa's FA. Greatest rainfall totals, also appear to remain east, though heavy rainfall could occur in the vicinity of Lincoln - Seminole - Hughes Counties. However, QPF should remain below FFG, and have not issued a Flood Watch with this package. Sfc front appears to slow and become quasi- stationary overnight and extend from southwest OK to south of the metro. Severe storm chances diminish after midnight and should be very low by 2AM. Thompson && .LONG TERM... (Sunday night through next Friday) Issued at 423 PM CDT Sat Sep 23 2023 A potent mid-level shortwave, currently moving over southern Nevada, is prog'd to reach the panhandles by mid-day tomorrow as the developing surface low reaches western north Texas with the quasi- stationary front extending across south-central Oklahoma. The H850 frontal boundary will be just to the north of the surface front and near/south of I-40 by tomorrow afternoon. Additionally, an outflow boundary from tonight's convection is modeled to propagate into our southeastern counties by early afternoon. Very moist low-levels will wrap around the surface low tomorrow afternoon and yield strong instability near the low and over south-central Oklahoma. With tall, fat CAPE profiles and 0-6 km bulk shear increasing to 50-60 knots, very large hail up to baseballs will be a concern along with damaging winds up to 80 mph over parts of south-central/southeastern Oklahoma and western north Texas. The SPC Day 2 Outlook notes this, also, with the addition of a hatched area for significant hail added for the aforementioned area. There is some concern of an isolated tornado developing along the warm front late tomorrow with LFCs below 2000m. However, 0-1km shear is prog'd to be rather low. The threat of severe weather tomorrow should diminish after midnight. Then, dry and seasonable conditions are forecast for next week as an upper ridge sets up to our west. Thompson && .AVIATION... (00Z TAFS) Issued at 550 PM CDT Sat Sep 23 2023 Showers and thunderstorms will continue to develop through this evening near the I-35 corridor. It's still a bit unclear how much coverage will transpire, but we have included VCTS for PNC, SWO, OKC, and OUN. Confidence is slightly too low to include TEMPOs at this time, and amendments will be made when necessary. Some of the storms could contain very large hail. There's also some cumulus developing near SPS so we'll be watching that area for potential TS. A cold front will slowly result in a wind shift from the north and northeast tonight, although speeds should remain at or below 10 to 15 kt. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 84 63 86 / 40 20 20 0 Hobart OK 67 89 61 89 / 10 10 0 0 Wichita Falls TX 72 96 68 91 / 10 20 40 10 Gage OK 59 83 54 86 / 10 10 0 0 Ponca City OK 64 85 58 87 / 40 20 0 0 Durant OK 74 92 67 86 / 40 60 80 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 7 PM CDT this evening for OKZ039>048-050>052. TX...Heat Advisory until 7 PM CDT this evening for TXZ086-089-090. && SHORT TERM...01 LONG TERM....01 AVIATION...03
Hazardous weather outlook, Sep 23, 2:57 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 257 PM CDT Sat Sep 23 2023 OKZ004>048-050>052-TXZ083>090-242000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 257 PM CDT Sat Sep 23 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an enhanced risk of severe storms late this afternoon and this evening across northeast Oklahoma, which includes southeastern Payne County, eastern Lincoln County, northeastern Pottawatomie County, and the northern portions of Seminole and Hughes County. West and south of the enhanced risk area, there is a slight risk of severe storms to the east of a line from Blackwell to El Reno to Lawton, and north of a line from Lawton to Marietta to Durant. There is also a marginal risk of severe storms for portions of western Oklahoma and western north Texas. The severe storms are most likely between 4 PM Saturday to 2 AM Sunday morning. Baseball size hail and winds of 60 to 80 mph may occur with the strongest storms. The tornado risk is very low. Thunderstorms are expected to develop on a cold front, initially in northern or northeastern Oklahoma with scattered thunderstorms continuing to develop southwest along the front through the afternoon and evening. The storms will generally move east at 20 to 30 mph with the strongest storms moving southeast at 15 to 20 mph. This evening and overnight, thunderstorms will be most widespread in the east, and areas of locally heavy rain will also be possible. .Heat... Heat index values will reach 105 to 110 this afternoon in southern Oklahoma and north Texas. Triple digit heat index values will reach 100 to 105 in central Oklahoma as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is a slight risk of severe storms late Sunday afternoon through early Monday morning across north Texas and southern Oklahoma south of a line from Vera to Electra Texas to Marlow and Lamar Oklahoma. North of the slight risk, there is also a marginal risk of severe storms south of a line from Quanah Texas to Chickasha, Newcastle and Meeker Oklahoma. Baseball size hail and 60 to 80 mph winds will be possible with the strongest storms again on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Sep 23, 8:31 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
831 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Hail Allen 34.88N 96.41W
09/23/2023 M3.00 inch Pontotoc OK Emergency Mngr
Hail report from Allen FD.
&&
RCBSpecial weather statement, Sep 23, 8:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
850 PM CDT Sat Sep 23 2023
OKZ019-026-240215-
Logan OK-Lincoln OK-
850 PM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of northwestern Lincoln
and east central Logan Counties through 915 PM CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Meridian, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carney, Tryon, and Agra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3586 9721 3591 9721 3591 9686 3576 9686
TIME...MOT...LOC 0150Z 269DEG 21KT 3589 9719
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Local storm report, Sep 23, 8:53 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
853 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail Sasakwa 34.95N 96.53W
09/23/2023 E2.50 inch Seminole OK Storm Chaser
Pictures on Twitter.
&&
RCBLocal storm report, Sep 23, 9:07 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
907 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM Hail 3 W Tryon 35.87N 97.02W
09/23/2023 E1.00 inch Lincoln OK Emergency Mngr
&&
RCBLocal storm report, Sep 23, 9:10 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
910 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM Hail Gerty 34.84N 96.29W
09/23/2023 E1.75 inch Hughes OK Emergency Mngr
&&
RCBLocal storm report, Sep 23, 9:11 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
911 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Hail 3 NNW Tryon 35.92N 96.98W
09/23/2023 E1.25 inch Lincoln OK Public
&&
RCBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 52 min |
| Sep 23, 7:13 PM CDT | Special Weather Statement | OUN | Payne | 32 min |
| Sep 23, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 51 min |
| Sep 23, 7:48 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 57 min |
| Sep 23, 8:22 PM CDT | Special Weather Statement | OUN | Payne | 38 min |
| Sep 23, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 57 min |
| Sep 23, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 38 min |
| Sep 23, 8:40 PM CDT | Tornado Warning | OUN | Coal, Hughes | 35 min |
| Sep 23, 8:50 PM CDT | Special Weather Statement | OUN | Lincoln | 25 min |
| Sep 23, 8:54 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 51 min |
| Sep 23, 9:21 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 54 min |
| Sep 23, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 52 min |
| Sep 23, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 48 min |
| Sep 23, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pottawatomie, Seminole | 51 min |
| Sep 23, 11:00 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
| Sep 23, 11:14 PM CDT | Special Weather Statement | OUN | Lincoln | 31 min |
| Sep 23, 11:15 PM CDT | Special Weather Statement | OUN | Pottawatomie | 30 min |
| Sep 23, 11:18 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 42 min |
| Sep 23, 11:32 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 58 min |
| Sep 23, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 45 min |
| Sep 24, 12:00 AM CDT | Special Weather Statement | OUN | Lincoln | 30 min |
| Sep 24, 12:18 AM CDT | Special Weather Statement | OUN | Lincoln | 27 min |
| Sep 24, 12:24 AM CDT | Areal Flood Advisory | OUN | Hughes, Seminole | 3 hr |
| Sep 24, 12:24 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 40 min |
| Sep 24, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Sep 24, 12:52 AM CDT | Special Weather Statement | OUN | Okfuskee | 23 min |
| Sep 24, 1:06 AM CDT | Special Weather Statement | OUN | Atoka | 54 min |
| Sep 24, 1:23 AM CDT | Special Weather Statement | OUN | Hughes | 37 min |
| Sep 24, 1:24 AM CDT | Areal Flood Advisory | OUN | Lincoln | 3 hr |
| Sep 24, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 29 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.